Someone with hypercholesterolemia and chronic lower back pain on simvastatin 80mg develops Rhabdomyolysis. Over next few days, develops progressive ascending weakness and dysphagia limiting oral intake. Muscle weakness was pronounced with proximal emphasis. Respiratory failure ensues and intubation happens. Peak CPK of 88747 in spite of aggressive hydration and subsequently required hemodialysis. Hepatitis was severe as well. A quadriceps muscle biopsy demonstrated fragments of muscle with fiber loss and dropout, no significant inflammatory changes. Nerve conduction studies showed motor greater than sensory neuropathy affecting both the upper and lower extremities.
Rhabdomyolosis can be dangerous. As we know that statins can cause renal damage and hepatitis but degree of other muscle damage is rare to see. This is an unusual case vignette of both severe rhabdomyolysis with possible diaphragmatic and accessory muscle involvement. Muscle involvement in statin toxicity has typically been skeletal, it is likely that the respiratory muscles had widespread involvement which led to respiratory failure. In general, Patients respond to drug cessation and therapy with steroids or immunosuppressive agents. This case highlights the need to screen patients in the setting of a recently introduced or dose escalated statin therapy especially in the elderly. Severe skeletal myositis should prompt the treating clinician to monitor the respiratory status carefully. Clinicians should also be vigilant for visceral (liver ,kidney) and smooth muscle ( bowel,bladder) involvement.